Alert archive / Oregon / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Medford, OR

August 30, 2007Jackson County, Oregon

NWS Medford, OR issued this flash flood warning at Aug 30, 2007, 7:25 PM PDT for Jackson County, Oregon. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2007, 7:25 PM PDT (02:25 UTC)
Expired
Aug 30, 2007, 8:00 PM PDT
In force
35 min
Issued by
NWS Medford, OR
Area
Whole counties

County Jackson County, OR

The radar

The Medford radar (KMAX), 39 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2997 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KMFR 310228
FFWMFR
ORC029-310300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
725 PM PDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON...
  THIS INCLUDES THE CITY OF ASHLAND...

* UNTIL 800 PM PDT

* AT 720 PM PDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS
  TRAINING OVER THE WARNED AREA AND ADDITIONAL RAIN IS EXPECTED.  
SHOWERS ARE EXPECTED TO DECREASE AFTER 8PM AND THE FLOODING THREAT
  SHOULD DISSIPATE.

LAT...LON 4223 12268 4222 12258 4212 12258 4217 12276
TIME...MOT...LOC 0225Z 180DEG 0KT 4232 12265

$$

MWJ
1 follow-up statement
000 
WGUS76 KMFR 310252
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
752 PM PDT THU AUG 30 2007

ORC029-310302-
JACKSON OR-
752 PM PDT THU AUG 30 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM PDT FOR SOUTH
CENTRAL JACKSON COUNTY...

LAT...LON 4223 12268 4222 12258 4212 12258 4217 12276
TIME...MOT...LOC 0252Z 180DEG 0KT 4232 12265

$$

MWJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:11 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 2:11 PM PDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
211 PM PDT THU AUG 30 2007

.DISCUSSION...CURRENT RADAR IS SHOWING SCATTERED THUNDERSTORMS
STARING TO DEVELOP FROM AN AXIS FROM WESTERN SISKIYOU COUNTY
NORTHEAST UP TO KLAMATH FALLS. EARLIER CELLS HAD DEVELOPED JUST
SOUTH AND WEST OF KLAMATH FALLS WITH MAX DBZ NEAR 62 WITH THE CELL
MOVING NORTH TO NORTHEAST TOWARDS THE INTERSECTION OF HIGHWAY 140
AND 97. THIS CELL HAS SINCE MOVED NORTHEAST OF KLAMATH FALLS. A
SPOTTER RECENTLY REPORTED HEAVY RAIN WITH HAIL UP TO ONE HALF INCH
FROM THIS CELL. A NOW CAST HAS BEEN ISSUED FOR ZONE 29 TO ACCOUNT
FOR THIS. A FEW MORE CELLS ARE POPPING UP IN NORTHERN CALIFORNIA
AS I AM WRITING THIS. ONE IS JUST EAST OF ETNA AND THE OTHER IS
EAST OF GREENVIEW AND THEY ARE ALSO MOVING TOWARDS THE NORTH TO
NORTHEAST TOWARDS YREKA AND MONTAGUE. THUNDERSTORMS WILL CONTINUE
TO BE AN ISSUE FOR THE BALANCE OF THE AFTERNOON AND EARLY EVENING
HOURS AND WOULD EXPECT THINGS TO CONTINUE TO LIGHT UP AS THE
AFTERNOON PROGRESSES. THE ROGUE VALLEY WILL ALSO GET INTO THE MIX
WITH STORMS DEVELOPING OVER THE SISKIYOUS AND MOVE NORTH TO
NORTHEAST UP WEST AND INTO THE ROGUE VALLEY LATER THIS AFTERNOON
AND EVENING. BOTH THE GFS AND NAM THETA E VALUES SEEMS TO SUPPORT
WHERE THE STORMS ARE FIRING UP.

THUNDERSTORMS WILL DECREASE IN SEVERITY AND COVERAGE EARLY THIS
EVENING WITH ISOLATED THUNDERSTORMS EXPECTED TO CONTINUE OVERNIGHT
TONIGHT, BUT MAINLY ALONG THE CASCADES AND EAST SIDE.

A WEAK SHORTWAVE WILL MOVE UP FROM THE SOUTHWEST INTO NORTHERN
CALIFORNIA LATE FRIDAY MORNING AND CONTINUE TO MOVE INTO EASTERN
OREGON FRIDAY AFTERNOON. IT LOOKS LIKE MOST OF THE THUNDERSTORM
ACTION FRIDAY WILL BE EAST OF OUR FORECAST AREA. HOWEVER THERE IS
THE POTENTIAL FOR ISOLATED THUNDERSTORMS FRIDAY AFTERNOON IN LAKE,
MODOC AND EASTERN KLAMATH COUNTIES. FRIDAY SHOULD BE THE LAST DAY
FOR POTENTIAL THUNDERSTORMS FOR A WHILE. THE AIR MASS WEST OF THE
CASCADES SHOULD START TO STABILIZE WHICH WILL KEEP THE THUNDERSTORM
POTENTIAL NEXT TO ZERO.

MODELS ARE IN AGREEMENT IN SHOWING DRY AND COOLER WEATHER OVER THE
HOLIDAY WEEKEND. TEMPERATURES WILL BE A LITTLE BELOW NORMAL
SATURDAY THROUGH NEXT MONDAY. THE GFS AND ECMWF SHOW A TROUGH
DIGGING IN TOWARDS THE CWA MONDAY NIGHT INTO TUESDAY. A COLD FRONT
IS EXPECTED TO APPROACH THE COAST EARLY TUESDAY MORNING THEN MOVE
INLAND DURING THE DAY TUESDAY. IN TERMS OF PRECIPITATION, IT LOOKS
LIKE MOST OF IT WILL BE ALONG THE COAST AND COAST RANGE IN THE
MORNING...THEN MOVING INTO THE CASCADES LATER IN THE MORNING AND
AFTERNOON. DETAILS ON THIS WILL BE REFINED IN UPCOMING DAYS.

&&

.AVIATION...VFR CONDITIONS ALONG THE COAST THIS EVENING FOLLOWED
BY IFR CONDITIONS OVERNIGHT TONIGHT WITH LOW MARINE CLOUDS MOVING
IN. THUNDERSTORMS EXPECTED INLAND ROUTES WITH THE HIGHEST THREAT
FOR STORMS IN JACKSON, SISKIYOU, KLAMATH, MODOC AND LAKE COUNTIES
THROUGH EARLY THIS EVENING. STORMS ARE EXPECTED TO DECREASE
OVERNIGHT TONIGHT. VFR CONDITIONS INLAND ROUTES EXCEPT FOR LOCAL
MVFR CONDITIONS IN THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ617-ORZ621-
     ORZ622-ORZ623-ORZ624-ORZ625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     CAZ280-CAZ281- CAZ282-CAZ284-CAZ285.

PACIFIC COASTAL WATERS...NONE.

PETRUCELLI
Hazardous weather outlook, Aug 30, 6:39 AM PDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
639 AM PDT THU AUG 30 2007

CAZ280>282-284-285-ORZ617-621>625-302000-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-UMPQUA FOOTHILLS-
WESTERN KLAMATH NF-ZONE 282-ZONE 284-ZONE 285-ZONE 621-ZONE 622-
ZONE 623-ZONE 624-ZONE 625-
639 AM PDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING FOR SCATTERED THUNDERSTORMS PRODUCING LIGHTNING WITH
INSUFFICIENT MOISTURE FOR FIRE WEATHER ZONES 280...281...282...284...
285...617...621...622...623...624...AND 625. FOR MORE DETAILS PLEASE
REFER TO THE FIRE WEATHER FORECAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMITH

In the hours before

Local storm report, Aug 30, 4:47 PM PDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
447 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ASHLAND                 42.19N 122.70W
08/30/2007  M0.50 INCH       JACKSON            OR   PUBLIC

            DIME SIZED HAIL PARTIALLY COVERING THE GROUND. 2ND TIME
            IN THE LAST 2 HOURS. 0.83 OF RAIN SINCE 1515. PERIODIC
            WIND STRIPPING SOME LEAVES OFF OF TREES.

&&

LUTZ
Local storm report, Aug 30, 5:40 PM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
540 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             2 ESE ASHLAND           42.18N 122.66W
08/30/2007  E0.50 INCH       JACKSON            OR   TRAINED SPOTTER

&&

GLASER
Local storm report, Aug 30, 6:01 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
601 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 ESE ASHLAND           42.18N 122.66W
08/30/2007  E0.50 INCH       JACKSON            OR   TRAINED SPOTTER

            RAINING HARD WITH STANDING WATER. TREE DOWN ACROSS
            CALIFORNIA STREET.

&&

GLASER
Local storm report, Aug 30, 6:05 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
605 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             3 ESE ASHLAND           42.18N 122.65W
08/30/2007  E0.50 INCH       JACKSON            OR   TRAINED SPOTTER

            RAINING HARD WITH HAIL. GUSTY WINDS.

&&

GLASER
Local storm report, Aug 30, 6:29 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
629 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       1 SE ASHLAND            42.18N 122.68W
08/30/2007  M1.00 INCH       JACKSON            OR   TRAINED SPOTTER

            FROM AFTERNOON AND EVENING THUNDERSTORMS.

&&

GLASER
Local storm report, Aug 30, 7:12 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
712 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      1 SE ASHLAND            42.18N 122.68W
08/30/2007                   JACKSON            OR   TRAINED SPOTTER

            REPORT OF 1 FT WATER RUNNING OVER THE INTERSECTION OF
            WHITEMAN AND SISKIYOU IN ASHLAND OR.

&&

JOHNSON

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:53 PM PDTFlash Flood WarningMFRJackson37 min

Nearby

Flash Flood Warnings in Oregon, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.